Prolia and osteoporosis

Hello, I just got my first shot of prolia 10 days ago. I did have two small hives on abdomen for about 1 hr.5 days after my shot.then I stared having neck ,and shoulder pain and today I feel like some one punched me in my arm. The bone feels really sore. I did call my rheumatologist , and I'm waiting to hear back. I was just wondering if anyone out there had a prolia shot, had similar side effects. Also, if so, how long did the side effects last.

Thanks for any and all positive or negative responses on prolia. Barbara

11 Replies

oldestnewest
  • Hi Batbara

    I am sorry that I am not able to help you but the side effects you are experiencing is just the reason why I do not wish to have a shot(s) of prolia. I have enough daily bone pain anyway (osteo-arthritis)) and am not prepared to take the chance that I may well get more.

    You could call the helplines but I would think that each patient would be different with how long any side effects would last if one was unlucky to experience any. It is early days for you so here is hoping the pain you are experiencing will disappear.

  • Thanks for your input. I did call the rheumatologist.waiting to hear back. I sure hope this is a passing thing. I was really hesitant to take this drug. I let the dr. Talk me into it since my dexa scan was so bad and I'm limited as to different medications because of esophageal problems. I suppose now I just wait. I'm pretty upset though. Just another thing or symptom to deal with.

  • I can appreciate how you are feeling Batbara. As you say, another thing to contend with. Do let us know what the rheumy says. I too am very undecided as to what to take next since the drug I am on at present, which gives me no side effects that I am aware of, is being withdrawn in August. The endo I shall be seeing again in August gave me a leaflet on prolia to take home from my last appointment......

    Do keep in touch. :)

  • This may interest you, Kaarina:

    algaecal.com/expert-insight...

    I'd read before that the ranelate is a patented form of strontium, artificial and patented so that money can be made, and it never was more effective than natural forms of strontium. If I find any proper research about this I'll post.

  • Interesting read. Much information.

    Thank you.

  • I did do a quick google search, because I like to be able to back up information like this. Couldn't find anything, but that doesn't mean there isn't something. Would be interested to read it if anyone comes up with an article. I do have reservations about strontium, however. I don't know if it actually improves bone strength, although it does improve density readings - because it's heavier than the calcium it's replacing. Probably best to try to get more calcium into those bones!

  • Certainly will keep you updated on my situation. What are you taking now? And why is it being withdrawn?

    I called my rhumy and now waiting for a call back.i will contact you kaarina as soon as I hear back from Doctor.

  • I am taking strontium ranelate (Protelos). It is being withdrawn because it is being used by very few OP patients. The reasons are because there was a scare about its connection to cardiovascular risks some time ago which has led to its limited use. Since this time doctors have tended not to prescribe this drug to patients/patients are no longer wishing to have it prescribed to them.

  • Hello, from your posts, I believe you must be in the UK. Has anyone advised you of the side effect that Prolia has in some cases.....it can cause bone loss in the jaw, making certain types of dental work very difficult or impossible as far as implants, etc. in the future.

    Prolia is usually given as an injection twice a year in the MD's office here.

    One of my sisters is taking it now, but is looking to see if her insurance will cover Forsteo instead. Try asking your doctor about switching to Forsteo and watch her faint. It is very expensive (Retail cost is $2400-$3000 US Retail per 28 daily injections at home, about one month's supply, for up to 24 months.)

    I have read several posts where it was provided only as a medication of last resort in England.....one woman was prescribed Forteo because she had so many fractures she was in chronic pain, deformed because her back could no longer support her. That just didn't make sense, as Forsteo can't help fix the fractures nor help with pain. It is focused as a very early medication after the first fracture is found, on working with the body to produce more new bone material to prevent the progression of fractures, not trying it because nothing else stopped the progression of the fractures.

    I am in my third month of Forteo in the US, as it is the medication of first resort after the first osteoporosis fracture occurs. Its focus is to prevent future fractures, but does not mend old fractures, nor provide pain relief from old fractures. If you have a number of fractures, it may be of no help at all. I had fall last year, resulting in my first and only so far vertebra fracture which was mended in the OR with a vertibraplasty. This sounded the alarm for my doctor to put me on Forsteo. He wouldn't even consider anything else.

    Forsteo is the only thing currently available to encourage one's body to produce more new bone material to keep up with the amount of old bone being sluffed off.

    The other medications available try to get your body to hold on to old bone matter longer because your body is not producing enough new bone growth to replace the amount of old bone your body is sluffing off.

  • good morning, sorry to hear of your reaction, it can be pretty scary - I had severe shoulder and neck pain in the bones and muscles, ie couldn't move my head and neck followed by horrendous muscle spasms in my neck going right up into my head, this was with the weekly bisphosphonate, they have now prescribed a monthly dose which seems to be OK but I am still very 'iffy' about the whole medication situation for OP. I now include neck and shoulder exercises in my daily routine to help build up those muscles. Hopefully the multi-skeletal pains will subside. When I saw the rheumatologist re these pains I was told that they had never heard of anyone having this type of reaction - I say more!!!!!!!!!!!!!!!!!!

    kind regards..........................

  • Well I heard back from the doctor and he said he has not heard of this side effect. He keeps telling me that of all the osteoporosis drugs out there this Is the one that shows the most bone growth. I wonder who is doing all the research. ( probably the drug companies that create the drugs).

    Anyway, he said I should take my next shot in November and see how I'm doing then. I'm very suspicious of Doctors prescribing drugs, so I don't know if there will be a second shot for me. Guess I have to do more homework. Then I'll really be baffled and confused. Lol😂.

    As for the pain in my neck, better but still have it. The shoulder and arm pain has lessened considerably.

    Wishing you all good health.

You may also like...